Advil Plus Acetaminophen

Advil Plus Acetaminophen Mechanism of Action

Fights pain in 2 ways to deliver up to 8 hours of pain relief

Advil Plus Acetaminophen is a fixed-dose combination of ibuprofen and acetaminophen—two distinct mechanisms of action (MoA) that fight pain in two ways.1

But how do they work?

Ibuprofen molecule

Ibuprofen

Ibuprofen, a “traditional” NSAID, decreases the synthesis of pain- and inflammation-promoting prostaglandins via nonselective inhibition of COX-1 and COX-2.1,2

NSAID = Nonsteroidal anti-inflammatory drug.COX = cyclooxygenase.

Acetaminophen molecule

Acetaminophen

Acetaminophen, a non-NSAID analgesic, has a mechanism of action that is not yet clear. However, it may exert its effects via CNS COX inhibition and activation of central serotonergic pathways.1-3

CNS: central nervous system; COX = cyclooxygenase; NSAID = nonsteroidal anti-inflammatory drug.

Advil Plus Acetaminophen, two mechanisms of action

The best of both worlds

The active ingredients in Advil Plus Acetaminophen work well together to fight pain in two ways for effective relief while requiring lower maximum daily doses of each medicine.1,4*

For more information on how well this works, please review our efficacy below.

* With Advil Plus Acetaminophen, the maximum daily dose is 750 mg ibuprofen and 1500 mg acetaminophen vs. 1200 mg and 4000 mg, which are the maximum daily doses for over-the-counter (OTC) ibuprofen and acetaminophen alone (respectively).5,6

Advil Plus Acetaminophen Efficacy

Advil Plus Acetaminophen is more than each of its parts

In a single dose dental pain study, Advil Plus Acetaminophen provided significantly greater analgesic efficacy across the primary endpoint* and a majority of secondary endpoints than either ibuprofen 250 mg or acetaminophen 650 mg alone.1,4

* Time weighted sum of pain intensity differences over 8 and 24 hours.4† Refer to Searle S et al., 2020 for a complete list of secondary endpoints in Study 1 and Study 2.

Advil Plus Acetaminophen Efficacy Icons

Fast, Long, and Effective Pain Relief

Advil Plus Acetaminophen demonstrated a fast onset of action, with longer duration of relief of up to 8 hours compared to acetaminophen 650 mg and provided greater analgesic efficacy than either ibuprofen 250 mg or acetaminophen 650 mg alone.1,4

Advil Plus Acetaminophen Safety Profile

Discussion with doctor

Names you know and trust

Advil Plus Acetaminophen combines two of the most widely used analgesics in the world, both with established efficacy and safety profiles.2,3,7

Advil Plus Acetaminophen has a favorable safety profile that is consistent with the known profiles of each active ingredient.4*

Safety and efficacy were evaluated in 7 clinical studies, including pharmacokinetic studies, and 4 efficacy studies in pain and fever relief. There were no serious adverse events or deaths reported in these studies, and treatment related adverse events were mild or moderate in severity. The overall exposure in the clinical program included 1477 subjects.1,4

No new safety concerns were identified in the clinical program with Advil Plus Acetaminophen compared to each ingredient alone.1,4

For specific warnings associated with acetaminophen and NSAID use, please refer to the Product Monograph.

* As supported by published clinical data. Advil Plus Acetaminophen contains acetaminophen. Patients should not take more than 6 tablets within 24 hours (maximum daily amount), other drugs that contain acetaminophen, and should not take it while drinking 3 or more alcoholic drinks every day. Patients who have or have previously had heart failure, high blood pressure, liver or kidney disease, or who are pregnant, or nursing should talk to their doctor before taking acetaminophen.

Advil Plus Acetaminophen Dosing

  • Dosing

    Advil Plus Acetaminophen provides up to 8 hours of pain relief, with lower maximum daily doses of each medication for adults 18 years and older.1

    Adults ≥18 years:1*

    • 2 tablets every 8 hours
    • Maximum of 6 tablets over 24 hours

    * Advil Plus Acetaminophen should not be taken for fever for more than 3 days or for pain for more than 5 days unless directed by a physician. The lowest effective dose should be used for the shortest possible duration.1

    Advil Plus Acetaminophen is not for long term use.1

  • Less ibuprofen

    Less ibuprofen

    Lower maximum daily dose of ibuprofen, effective pain relief

    With Advil Plus Acetaminophen, the maximum over-the-counter daily dose of ibuprofen is 750 mg vs. 1200 mg, which is the maximum over-the-counter daily dose for ibuprofen alone. When patients take Advil Plus Acetaminophen, they are taking 37.5% less ibuprofen vs. the daily maximum dose.1,4*

    * With Advil Plus Acetaminophen, the maximum daily dose is 750 mg ibuprofen and 1500 mg acetaminophen vs. 1200 mg and 4000 mg, which are the maximum daily doses for over-the-counter (OTC) ibuprofen and acetaminophen alone (respectively).5,6

  • Less acetaminophen

    Less acetaminophen

    Lower maximum daily dose of acetaminophen, effective pain relief

    With Advil Plus Acetaminophen, the maximum over-the-counter daily dose of acetaminophen is 1500 mg vs. 4000 mg, which is the maximum over-the-counter daily dose for acetaminophen alone. When patients take Advil Plus Acetaminophen, they are taking 62.5% less acetaminophen vs. the daily maximum dose.1,4*

    * With Advil Plus Acetaminophen, the maximum daily dose is 750 mg ibuprofen and 1500 mg acetaminophen vs. 1200 mg and 4000 mg, which are the maximum daily doses for over-the-counter (OTC) ibuprofen and acetaminophen alone (respectively).5,6

What can Advil Plus Acetaminophen do for Gabriella?

Gabriella

Gabriella wants fast, effective relief for her tension headache pain

Gabriella* is a busy, working lawyer. When a tension headache starts to slow her down and keeps her away from her work, she needs relief fast.

Her pain: tension headache.

Advil Plus Acetaminophen acts fast and effectively fights pain in two ways to relieve the pain from tension headaches, with lower maximum daily doses of each medicine.1†

* Fictional case study.† With Advil Plus Acetaminophen, the maximum daily dose is 750 mg ibuprofen and 1500 mg acetaminophen vs. 1200 mg and 4000 mg, which are the maximum daily doses for over-the-counter (OTC) ibuprofen and acetaminophen alone (respectively).5,6

Recommend Advil Plus Acetaminophen for pain relief with lower maximum daily doses of each medicine

Advil Plus Acetaminophen relieves

Advil Plus Acetaminophen relieves:1

migraine pain, tension headache, dental pain, premenstrual/menstrual pain, muscle sprains & strains, joint & body pain, and pain from inflammation including arthritis. Advil Plus Acetaminophen reduces fever.

Advil Plus Acetaminophen product details

  • Ingredients

    Active ingredients: Tablet, 125 mg ibuprofen, 250 mg acetaminophen.

    Non-medicinal ingredients: Carnauba wax, croscarmellose sodium, glyceryl behenate, hypromellose, iron oxides, macrogol 400, pharmaceutical ink, polydextrose, pregelatinized starch, silicon dioxide, titanium dioxide.

  • Indications and Directions

    Indications: Relief of migraine pain, headaches including tension headache, muscle aches and pain, joint and body pain, backache, muscle sprains and strains, aches and pain due to the common cold, pain from inflammation associated with arthritis and physical or athletic overexertion (e.g., sprains or strains), dental pain, pre-menstrual and menstrual pain; reduction of fever.

    Dosages and method of use:

    • Adults 18 years and over: Take 2 tablets every 8 hours while symptoms persist. Do not exceed 6 tablets in 24 hours, unless directed by a doctor. Do not use longer than 3 days for a fever or 5 days for pain relief.
  • Warnings & Precautions

    Serious Warnings & Precautions: Use with caution in patients with heart failure, hypertension or other conditions predisposing to fluid retention.

    Caution in patients prone to gastrointestinal tract irritation, including those with a history of peptic ulcer.

    Patients at greatest risk of renal toxicity are those with impaired renal function, heart failure, liver dysfunction, those taking diuretics and the elderly.

    Patients should not take more than the recommended dose of acetaminophen or take it with other products containing acetaminophen because severe or possibly fatal liver damage may occur. Alcohol may potentiate the hepatotoxic effects of acetaminophen.

    If urinary symptoms, hematuria and cystitis occur, the drug should be stopped immediately.

    Ibuprofen should not be used during third trimester of pregnancy. Ibuprofen use should be avoided during the first and second trimesters of pregnancy or nursing.

  • Contraindications

    Active peptic ulcer, a history of recurrent ulceration or active inflammatory disease of the GI system. Known or suspected hypersensitivity to acetaminophen, ibuprofen, or other NSAIDs. Should not be used in patients with the complete or partial syndrome of nasal polyps, or in whom asthma, anaphylaxis, urticarial/angioedema, rhinitis, or other allergic manifestations are precipitated by ASA or other nonsteroidal anti-inflammatory agents. Hepatic impairment or active liver disease. Severely impaired or deteriorating renal function (creatinine clearance <30 mL/min).

    Advil Plus Acetaminophen is not recommended for use with other NSAIDs because of the absence of any evidence demonstrating synergistic benefits and the potential for additive side effects. Patients should not take more than the recommended dose of acetaminophen or take it with other products containing acetaminophen because severe or possibly fatal liver damage may occur. Alcohol may potentiate the hepatotoxic effects of acetaminophen.

    Should not be used during the third trimester of pregnancy. Should not be used right before or after heart surgery. Advil Plus Acetaminophen is contraindicated in patients with systemic lupus erythematosus, as an anaphylaxis-like reaction with fever may occur, particularly when ibuprofen has been administered previously. Should not be used in patients with known hyperkalemia.

    Should not be used in children and adolescents less than 18 years of age.

    GI = gastrointestinal; NSAID = non-steroidal anti-inflammatory drug.

  • Adverse Events

    See Product Monograph for full details.

    Side effects may include heartburn, nausea or vomiting, bloating, diarrhea or constipation, nervousness, sleeplessness or itching.

    Patients should stop taking Advil Plus Acetaminophen and seek immediate medical attention if they experience serious side effects including: bloody or black stools, skin rashes, skin reddening, ringing, or buzzing in the ears, vomiting blood or dark coloured vomit, shortness of breath, wheezing, fluid retention (e.g., swelling in the hands or feet), severe allergic reactions (trouble breathing or chest tightness, hives, swelling or itching), serious skin reactions (blisters, reddening, peeling), jaundice (yellowing of the eyes or skin due to liver problems), or low blood platelet count.

Learn more about Advil Plus Acetaminophen

Advil Plus Acetaminophen Patient Leaflet

Advil Plus Acetaminophen Patient Leaflet

This leaflet is Part III of the approved Product Monograph for Advil Plus Acetaminophen and is a summary of helpful information for patients.

Learn more

Frequently asked questions

Frequently Asked Questions

This resource helps answer common questions about Advil Plus Acetaminophen.

Read more

Woman with headache

About tension headache

Learn more about tension headaches and how Advil Plus Acetaminophen may be able to help.1

Read more